Too much Temazepam?
How much Temazepam could cause an overdose? My friend's on a high daily dose because he suffers from insomnia and I'm really worried about him.
It sounds like your friend is having a difficult time at the moment and it must be very worrying, as you say, for you to witness this.
Sleep problems, like insomnia are surprisingly common, but there are a number of methods people can use to improve their sleep. If your friend would like more advice, support or information they can call the Sleep Matters Insomnia Helpline on 020 8994 9874.
Sometimes sleep problems can be severe, so medication is necessary to help people sleep. Temazepam belongs to a group of drugs called benzodiazapines, more commonly known as tranquillisers. They have two effects: sedative (decreases anxiety); and hypnotic (helps sleep). The usual dosage range is 10-20 mg, taken shortly before going to bed, but can go up to 30mg, however.
Benzodiazapines have few toxic effects and people can recover even after taking large overdoses. But exceeding the recommended daily dose of any medication can cause undesirable, sometimes dangerous, side effects. You can find out more about Temazepam, by calling the UKPPG Psychiatric Medication Advice Line on 020 7919 2999.
Sleep problems are often connected to underlying emotional problems causing feelings of anxiety or depression. They can also be due to physical problems, such as diet, a hormone imbalance, or breathing problems. If this might be the case your friend could speak to his doctor (GP) in further detail, so these areas can be explored further.
In addition, if he feels that depression, or any other emotional problems, may be causing his sleep problems or if he's having nightmares, he could consider talking to a counsellor or psychotherapist. His GP may be able to refer him or he can try searching independently via the BACP or Youth Access websites.
If you're worried he might attempt to overdose on the medication he's taking, simply being there to listen without judging and encouraging him to continue talking to you about his actions and feelings could be an enormous support to him. It's unlikely that your friend's intention is to upset you, but if he does open up to you, the things he talks about may trigger some of your own emotions. It is important to be honest with him, reassure him that although you do want to help, you may find it hard at times or not know what to do.
It's also important to recognise your own needs and get support where you can by speaking to someone or calling a helpline, such as SANELINE on 0845 767 8000 or Samaritans on 08457 90 90 90. Or, if you feel it's appropriate you could encourage your friend to call one of these helplines too. They'll give him the space to talk about anything that's worrying him in complete confidence.
Question answered by SANE